Chemotherapies are poisons. The art of chemo is to kill the tumour before you kill the patient.
I’ve had 2 courses of capecitabine now. The first was OK. The second was a nightmare.
As part of the work-up for capecitabine, you’re tested for an enzyme that breaks it down in your body. I had the test, I had the enzyme, I was good to go. The first course was fine – dry skin, mildly disturbed taste, a reasonable level of fatigue. The second course nearly killed me. Turns out that even though I have The Enzyme, I’m one of a small percentage of people who don’t process capecitabine. When I had my initial chemotherapy, I started off with a combination of drugs including flourouracil. Capecitabine is a pro-drug that is converted into fluorouracil in the body, so I assumed I’d have similar side effects to that first lot of chemo – mainly nausea, fatigue, altered taste. My enthusiastic new consultant has since explained to me that there were teeny tiny amounts of fluorouracil in that long ago chemo – to the point where they are wondering whether to remove it from the combo.
All of this is to say that I wasn’t expecting to finish my second course of capecitabine and then develop horrific diarrhoea. And I mean horrific. And because I’d finished the medication, I thought it would pass over fairly quickly. It didn’t.
After 3 days of dreadfulness, I rang the unit, and was taken in for assessment. I expected to be admitted for 48 hours – ended up being in there for 10 days. I was massively dehydrated, my electrolytes were all over the place, and I had a serious drug-induced colitits. – I’m not sure I’ve ever been so ill. I spiked a couple of temperatures and had some heavy duty antibiotics. My biome is screwed. My husband told me afterwards that I looked like I’d offended Putin. Bless him. The unit is 1 1/2 hours away from home, and I could only have one designated visitor. He came down every day, 3 hours travelling, 1 hour with me. A huge chunk of his time. I came home to a spotless house, clean sheets, home cooking. I’m not sure I’ve ever worried him so much.
The big dilemma is that the damn stuff worked really well. My mets have reduced by about 40% in volume after only 2 courses. Mind you, the last one was probably the equivalent of about 20 courses…
I’m assuming that I’m not unique in this, though I am unusual, and that my oncologist will have a plan. We are due to see her on Tuesday, so I should get some idea then.
The other thing I’ve learned is that I’m a bit too stoical and have too much of a tendency to put up with things. I should have rung the unit on day 1 of the Horror, but I genuinely thought it would pass over. By day 2, I don’t think I was thinking as clearly as I should have been.
I’ve been out for 10 days now. My taste is still weird (oh, tea, I miss you so much!) and I’m still napping in the afternoons. My finger tips are so dry my phone doesn’t recognise them, and my skin is pretty lizardy, but every day I have more energy and I’m optimistic about the tea situation.
I don’t want anybody to be put off capecitabine. It obviously does its job. But if you do develop side effects, jump on them promptly and get yourself seen. Don’t try and ride it out. Take care of yourself. You deserve it.